Arkansas, 2009

Damaging Wind in Arkansas, June 30, 2009

June 30, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in Carroll County in northwest Arkansas during the morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred in Carroll County in northwest Arkansas during the morning hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 2:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 2:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
325 AM CDT TUE JUN 30 2009

.DISCUSSION...
ONGOING CONVECTION JUST NORTHEAST OF FORECAST AREA RESIDING ALONG
850MB THETA-E GRADIENT WITH THIS UPGLIDE ZONE FORECAST TO REMAIN
ALONG FORECAST AREA PERIPHERY THROUGH THE MORNING. SURFACE
BOUNDARY WILL SLIDE THROUGH THE FORECAST AREA MARKING A ZONE OF
POOLING HIGHER DEWPOINTS ALONG WITH WEAK SURFACE CONVERGENCE BY
AFTERNOON. THIS FORCING ALONG WITH WEAK SYNOPTIC LIFT WITHIN
FAVORABLE REGION OF UPPER JET ENTERING BASE OF EASTERN U.S. TROUGH
WILL LIKELY SUPPORT A ROUND OF AFTERNOON AND EVENING STORMS. AMPLE
INSTABILITY ALONG WITH DEEPLY MIXED SUB CLOUD LAYER WILL PROMOTE
STRONG TO SEVERE DOWNBURSTS. A ZONE OF HIGHER PRECIP CHANCES MAY
BE DEFINED IN UPDATED FORECASTS AS LOCATION OF SURFACE BOUNDARY
BECOMES MORE CLEAR.

LOWER DEWPOINTS WILL BE THE MAIN IMPACT FOLLOWING THE BOUNDARY
WITH DAYTIME HIGHS ABOVE NORMAL WEDNESDAY AND ESPECIALLY THURSDAY
AS SOUTHERLY FLOW RETURNS. HEAT IMPACTS WILL BE LESSENED BY THE
LOWER DEWPOINTS ALLOWING MORE EFFICIENT OVERNIGHT COOLING AND
LESSER HEAT INDEX VALUES.

MODEL CONSENSUS APPEARS TO BE INCREASING TOWARD A MORE PROGRESSIVE
FLOW PATTERN DEVELOPING BY LATE WEEK THROUGH THE HOLIDAY WEEKEND.
THIS WILL ALLOW SEVERAL DAYS OF MCS ACTIVITY TO DEVELOP ACROSS THE
CENTRAL PLAINS...AND POSSIBLY SAG SOUTHWARD INTO THE SOUTHERN
PLAINS OVER THE WEEKEND INTO EARLY NEXT WEEK. THE LATEST ECMWF IS
NOTICEABLY LESS AGGRESSIVE IN BUILDING THE UPPER HIGH DURING THIS
TIMEFRAME AS IN PREVIOUS RUNS...AND SHOULD THIS TREND IN MODEL
SOLUTIONS CONTINUE THEN COOLER TEMPS AND HIGHER PRECIP CHANCES ARE
LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  69  96  73 /  10  10  10  10
FSM   96  69  96  68 /  20  10  10  10
MLC   97  68  97  71 /  20  10   0  10
BVO   97  62  96  67 /  10  10  10  10
FYV   91  62  90  64 /  20  10  10  10
BYV   90  63  89  65 /  30  10  10  10
MKO   95  65  96  69 /  20  10  10  10
MIO   96  62  94  68 /  20  10  10  10
F10   96  68  97  72 /  20  10  10  10
HHW   97  67  97  71 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....07
Hazardous weather outlook, Jun 30, 4:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 AM CDT TUE JUN 30 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
439 AM CDT TUE JUN 30 2009

...THREAT OF SEVERE STORMS TODAY EXTREME EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EXTREME EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
RISK...LIMITED.
AREA...TULSA METRO AREA.
ONSET...MID AFTERNOON.

DISCUSSION...
A WEAK FRONTAL BOUNDARY JUST NORTH OF OUR REGION EARLY
THIS MORNING WILL DRIFT SOUTH TODAY TO A POSITION NEAR
INTERSTATE 40 THIS EVENING. THIS BOUNDARY COUPLED WITH
ENHANCED DEW POINTS IN EXTREME EASTERN OKLAHOMA AND WEST
CENTRAL AND NORTHWEST ARKANSAS MAY BE ENOUGH TO FUEL
A FEW SEVERE STORMS IN THE LATE AFTERNOON OR EARLY EVENING
HOURS. THE PRIMARY THREAT WILL BE DAMAGING WIND.

THE HEAT INDEX WILL REACH 100-102 THIS AFTERNOON
IN THE TULSA METRO AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN EXTENDED PERIOD OF UPPER NORTHWEST FLOW WILL BRING
INTERVALS OF CONVECTIVE STORM COMPLEXES FROM KANSAS INTO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THURSDAY THROUGH
MONDAY. IT APPEARS THAT FAR NORTHERN AND NORTHEASTERN AREAS
WILL BE MOST VULNERABLE DURING THIS PERIOD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 30, 6:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 AM CDT TUE JUN 30 2009

ARZ002-301300-
CARROLL AR-
716 AM CDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CARROLL

AT 716 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OAK GROVE TO 14 MILES NORTH OF BEAVER...MOVING
SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...ALPENA...OAK GROVE...OAK HILL...PLEASANT RIDGE...
BERRYVILLE...EUREKA SPRINGS...OSAGE...GREEN FOREST...DELMAR...
CONNOR...CARROLLTON...CABANAL...RULE...COIN...URBANETTE...GRANDVIEW
AND BEAVER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3612 9329 3613 9333 3633 9370 3650 9381
      3650 9345 3648 9340 3629 9328 3613 9328
TIME...MOT...LOC 1216Z 333DEG 24KT 3644 9344 3666 9384

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 30, 7:00 AM CST
Where
Carroll County, 6 mi ESE of Green Forest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.287, -93.350

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near Alpena.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183639.